Alert archive / Arizona / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 9, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 4, 2008, 4:13 PM MST for Gila County, Maricopa County, Pinal County, Arizona. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2008, 4:13 PM MST (23:13 UTC)
- Expired
- Jul 4, 2008, 5:15 PM MST
- In force
- 62 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
Counties Gila County, AZ, Maricopa County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 76 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 4:30 PM MST | HAIL 0.75 | Roosevelt, AZ | PENNY SIZE HAIL REPORTED AT ROOSEVELT ESTATES. ESTIMATED 50 TO 60 MPH WINDS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 11.2 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 469 J/kg
- Mixed-layer CIN
- -289 J/kg
- Mixed-layer LCL
- 2176 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KPSR 042313
SVRPSR
AZC007-013-021-050015-
/O.NEW.KPSR.SV.W.0009.080704T2313Z-080705T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
413 PM MST FRI JUL 4 2008
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA...
THIS INCLUDES THE CITY OF ROOSEVELT...
EXTREME EAST CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA...
EXTREME NORTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA...
* UNTIL 515 PM MST
* AT 407 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH IN ADDITION TO FREQUENT
LIGHTNING. THIS STORM WAS LOCATED 12 MILES SOUTHEAST OF
ROOSEVELT ALONG HIGHWAY 88. THIS STORM WAS NEARLY STATIONARY.
* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
AREAS NEAR THE SOUTHERN END OF LAKE ROOSEVELT.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
LAT...LON 3375 11101 3371 11095 3366 11093 3364 11093
3364 11092 3365 11090 3355 11082 3338 11102
3366 11120
TIME...MOT...LOC 2313Z 263DEG 2KT 3358 11096
$$
INIGUEZ2 follow-up statements
000
WWUS55 KPSR 042338
SVSPSR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
438 PM MST FRI JUL 4 2008
AZC007-013-021-050015-
/O.CON.KPSR.SV.W.0009.000000T0000Z-080705T0015Z/
GILA AZ-MARICOPA AZ-PINAL AZ-
438 PM MST FRI JUL 4 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MST
FOR EXTREME NORTH CENTRAL PINAL...EXTREME EAST CENTRAL MARICOPA AND
CENTRAL GILA COUNTIES...
AT 430 PM MST...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DESTRUCTIVE
WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 7 MILES SOUTHEAST
OF ROOSEVELT...MOVING WEST AT 6 MPH.
THE SEVERE THUNDERSTORM WILL GENERALLY REMAIN ALONG THE SOUTHERN END
OF LAKE ROOSEVELT.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 3375 11101 3371 11095 3366 11093 3364 11093
3364 11092 3365 11090 3355 11082 3338 11102
3366 11120
TIME...MOT...LOC 2337Z 083DEG 5KT 3362 11103
$$
INIGUEZ000
WWUS55 KPSR 050008
SVSPSR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
508 PM MST SAT JUL 4 2008
AZC007-013-021-050015-
/O.CON.KPSR.SV.W.0009.000000T0000Z-080705T0015Z/
GILA AZ-MARICOPA AZ-PINAL AZ-
508 PM MST SAT JUL 4 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MST
FOR EXTREME NORTH CENTRAL PINAL...EXTREME EAST CENTRAL MARICOPA AND
CENTRAL GILA COUNTIES...
AT 506 PM MST...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DESTRUCTIVE
WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED OVER EXTREME EAST
CENTRAL MARICOPA COUNTY...OR 10 MILES SOUTH OF ROOSEVELT...MOVING
WEST AT 6 MPH.
THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY...SLOWLY TRAVELING WESTWARD BETWEEN THE
APACHE TRAIL AND HIGHWAY 60.
LAT...LON 3352 11087 3338 11102 3366 11120 3366 11119
3370 11097
TIME...MOT...LOC 0008Z 083DEG 5KT 3353 11108
$$
INIGUEZWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:45 PM MST, 28 minutes earlier.
Area forecast discussion, Jul 4, 3:45 PM MST, 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 345 PM MST FRI JUL 4 2008 SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA FORECAST DISCUSSION .SYNOPSIS... HIGH PRESSURE ALOFT WILL MOVE TOWARDS THE FOUR CORNERS REGION TODAY AND THEN BEGIN TO DRIFT SLOWLY SOUTHWARD INTO CENTRAL ARIZONA LATE IN THE WEEKEND. THIS MEANS THAT THE THREAT OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL CONTINUE TODAY AND SATURDAY...MAINLY OVER SOUTH-CENTRAL ARIZONA...BEFORE DIMINISHING SOMEWHAT ON SUNDAY AND MONDAY. A RETURN TO HOTTER WEATHER IS LIKELY BY THE MIDDLE OF NEXT WEEK. && .DISCUSSION... ...STRONG/SEVERE STORMS POSSIBLE THIS EVENING ACROSS THE GREATER PHOENIX AREA... ANOTHER ACTIVE AFTERNOON/EVENING IS EXPECTED ACROSS THE FORECAST AREA. STRONG/SEVERE CELLS ARE CURRENTLY FILLING IN ACROSS THE RIM AND WHITE MOUNTAINS. ATMOSPHERE REMAINS QUITE UNSTABLE ACROSS THE PHOENIX AREA WITH DEWPOINTS HOVERING IN THE UPPER 50S TO LOWER 60S. GFS APPEARS TO HAVE THE BEST HANDLE ON THE LOW-LEVEL MOISTURE AND GENERATES SBCAPE AROUND 1500 J/KG LATE THIS AFTERNOON...MORE THAN SUFFICIENT TO SUPPORT SCATTERED CONVECTION ACROSS THE VALLEY. DYNAMICAL LIFT WILL COME IN THE FORM OF THE OUTFLOW BOUNDARIES GENERATED FROM THE UPSTREAM CELLS (BOTH ALONG THE RIM AND SE OF PHOENIX)...WHICH WILL BE ENHANCED BY THE 15-20 KT EASTERLY STEERING FLOW AROUND THE FOUR CORNERS ANTICYCLONE. LATE EVENING/OVERNIGHT ACTIVITY ALSO WILL BE A POSSIBILITY EVEN ACROSS THE WESTERN AZ COUNTIES AS UPPER LEVEL DIVERGENT FLOW DEVELOPS AHEAD OF AN APPROACHING TROUGH ACROSS SOUTHERN CA. SAT...YET ANOTHER ACTIVE DAY EXPECTED. RIDGE WILL BE SUPPRESSED SOUTHWARD AS A SHORT-WAVE TROUGH MOVES THROUGH THE NORTHERN ROCKIES/PLAINS. TIMING OF THE PASSAGE OF THE TRAILING UPPER-LEVEL TROUGH SUGGESTS THAT CONVECTION MAY FIRE ON THE EARLY SIDE. HOWEVER...WEAK STEERING FLOW UNDER THE RIDGE AXIS MAY INHIBIT THE PROPAGATION OF STORMS OFF THE HIGHER TERRAIN AND INTO THE VALLEY. MEANWHILE...HIGH TEMPERATURES AROUND 105-106 DEGREES CAN BE EXPECTED IN PHOENIX...SLIGHTLY BELOW AVERAGE FOR THIS TIME OF YEAR. PREVIOUS DISCUSSION... UPPER LEVEL HIGH NOW NEAR THE FOUR CORNERS WILL DRIFT SWD LATE IN THE WEEKEND...THEN REFORM OFF TO OUR NW. THIS SHOULD HELP TO ALLOW MOISTURE TO BECOME MORE DIFFUSE WITH TIME...AND AMS SHOULD BEGIN TO WARM BACK UP NEXT WEEK. HAVE THEREFORE KEPT POPS CONFINED TO HIGHER TERRAIN AREAS OF ZONE 24 NEXT WEEK...AND WARMED MAX TEMPS BACK OVER 110 DEG HOTTEST DESERTS. MAY EVENTUALLY NEED MORE EXCESSIVE HEAT PRODUCTS BY MIDDLE OF NEXT WEEK...STAY TUNED. && .AVIATION... SKIES HAVE CLEARED THIS MORNING ACROSS THE AREA...BUT EXPECTING ANOTHER ACTIVE DAY IN THE HIGHER TERRAIN SURROUNDING THE PHOENIX AREA. EXPECT CONVECTION TO DEVELOP BY EARLY AFTERNOON TO THE NORTHEAST AND SOUTHEAST OF KPHX. LATER IN THE EVENING...THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE GREATER PHOENIX AREA. DID NOT INCLUDE MENTION OF THUNDERSTORMS AS UNCERTAINTY IS STILL HIGH...BUT WILL AMEND LATER IF TRENDS INDICATE OTHERWISE. CONFIDENCE IS HIGH ENOUGH THAT OUTFLOW FROM MOUNTAIN THUNDERSTORMS WILL MOVE ACROSS THE PHOENIX AREA LATER TONIGHT...WITH GUSTY WINDS MENTIONED. IN WESTERN ARIZONA AND SOUTHEAST CALIFORNIA...SOUTH-SOUTHEAST WINDS NEAR 15 KTS EXTEND UP TO 5 THOUSAND FT. A FEW GUSTS TO 25 KTS WILL BE POSSIBLE...ESPECIALLY ALONG THE LOWER COLORADO RIVER VALLEY. THUNDERSTORMS ARE NOT EXPECTED TO AFFECT KYUM/KBLH/KIPL DURING THE PERIOD. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .FIRE WEATHER... BY MONDAY...LOOK FOR A PACIFIC LOW PRESSURE SYSTEM TO MOVE ACROSS THE WESTERN STATES...BRINGING SLIGHTLY DRIER BUT HOTTER AIR TO OUR AREA. HOWEVER...ENOUGH MOISTURE WILL REMAIN FOR A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS IN THE HIGHER ELEVATIONS EAST OF PHOENIX. BY TUESDAY...THE PHOENIX AREA COULD SEE AFTERNOON HIGHS UP NEAR 114...AND IN THE YUMA AREA LOOK FOR HIGHS NEAR 117 DEGREES. ALONG THE LOWER COLORADO RIVER VALLEY AND JOSHUA TREE NM...MINIMUM RH VALUES ON MONDAY AND TUESDAY COULD DIP TO LESS THAN 15 PERCENT. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX DISCUSSION...HIRSCH/ESTLE AVIATION...ROGERS FIRE WEATHER...SIPPLE
Hazardous weather outlook, Jul 4, 5:49 AM MST, 10 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 549 AM MST FRI JUL 4 2008 AZZ021>023-026>028-051300- WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY- GREATER PHOENIX AREA-SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY- NORTHWEST AND NORTH CENTRAL PINAL COUNTY- 549 AM MST FRI JUL 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A SLIGHT CHANCE OF LATE AFTERNOON AND EARLY NIGHTTIME SHOWERS AND THUNDERSTORMS ACROSS THE AREA. THE STRONGEST STORMS COULD PRODUCE GUSTY WINDS TO NEAR 50 MPH...LOCALLY HEAVY RAINFALL...DANGEROUS CLOUD-TO-GROUND LIGHTNING...AND LOCALIZED DENSE BLOWING DUST. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL CONTINUE TO BE A SLIGHT CHANCE OF MAINLY LATE AFTERNOON AND EARLY NIGHTTIME SHOWERS AND THUNDERSTORMS SATURDAY AND SUNDAY. THE STRONGEST STORMS COULD PRODUCE GUSTY WINDS TO NEAR 50 MPH... LOCALLY HEAVY RAINFALL...DANGEROUS CLOUD-TO-GROUND LIGHTNING...AND LOCALIZED DENSE BLOWING DUST. IN ADDITION...VERY HOT TEMPERATURES ARE EXPECTED AGAIN BY ABOUT MONDAY...CONTINUING THROUGH THE REMAINDER OF NEXT WEEK. PERSONS PLANNING OUTDOOR ACTIVITIES SHOULD BE PREPARED FOR THE VERY HOT AFTERNOONS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ024-051300- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- 549 AM MST FRI JUL 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANCE OF AFTERNOON AND EARLY NIGHTTIME SHOWERS AND THUNDERSTORMS ACROSS THE AREA. THE STRONGEST STORMS COULD PRODUCE GUSTY WINDS TO NEAR 50 MPH...LOCALLY HEAVY RAINFALL...AND DANGEROUS CLOUD-TO-GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EARLY NIGHTTIME SHOWERS AND THUNDERSTORMS ACROSS THE AREA. THE STRONGEST STORMS COULD PRODUCE GUSTY WINDS TO NEAR 50 MPH...LOCALLY HEAVY RAINFALL...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ020-025-CAZ031>033-051300- LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY- LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS- IMPERIAL COUNTY- 549 AM MST FRI JUL 4 2008 /549 AM PDT FRI JUL 4 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA AND EXTREME SOUTHEAST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT NO WEATHER HAZARDS ARE EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY VERY HOT TEMPERATURES ARE EXPECTED AGAIN BY ABOUT MONDAY... CONTINUING THROUGH THE REMAINDER OF NEXT WEEK. PERSONS PLANNING OUTDOOR ACTIVITIES SHOULD BE PREPARED FOR THE VERY HOT AFTERNOONS. ESTLE
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 10:06 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 54 min |
| Jul 3, 11:26 PM MST | Areal Flood Advisory | PSR | Maricopa | 109 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.